Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Taking birth control pills. Noticed bleeding continuous for 7 days. Uterine cancer?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I am 51, and have always bled very very heavily with severe cramping. I've never skipped periods except for when I was pregnant. On April 3rd, I started my usual very heavy period, but it lasted for FIVE FULL WEEKS (every single day). Finally I went to Planned Parenthood to get some birth control pills to stop the bleeding. She said to take one every morning and one every night for the first seven days. My hematocrit was only 30 and she said normal was 37 and up. So I took the first pill that night, and then one the next morning and continued this pattern for the next seven days, like she said. But strangely enough the day after my first pill, the bleeding practically stopped. Coincidence? Don't know. But after being on the pills for 9-10 days, I missed one, and the bleeding came back (just as heavy as before) and has continued every since. It's been 7 days of continuous heavy bleeding since it had re-started up again, and I've been taking the pills every single day accept for the one day I missed that I mentioned. All the pills have been the real thing, and no placebo pills, because that is what she instructed me to do Shouldn't they be stopping all this bleeding by now. Do you think it's something else like uterine cancer?
Posted Mon, 17 Jun 2013 in Menstruation and Miscarriage
Answered by Dr. Timothy Raichle 41 minutes later
Hello, I would be happy to help you with your question.

Please answer:
1. Up until the most recent abnormal period, were your cycles regular?
2. Have you EVER had an ultrasound of your uterus that showed anything like fibroids?
3. Do you have an OB/GYN?

Thank you.
Above answer was peer-reviewed by
Follow-up: Taking birth control pills. Noticed bleeding continuous for 7 days. Uterine cancer? 10 minutes later
Yes, they were regular, but have always been much heavier than anyone I know. I've never had an ultrasound except for when I was pregnant, but I probably do have fibroids since the periods were always so heavy and very painful. If I had insurance, I would have definitely had a hysterectomy, but just couldn't afford it, and so I just suffered every month. I don't have an ob/gyn since I have no insurance coverage. But the doctor from Planned Parenthood recommended a clinic where they go by our income. This 7 day bleeding hasn't been too painful, but there is a definite feeling of heaviness and fullness (even if I don't eat).
Answered by Dr. Timothy Raichle 2 hours later
Thank you for the clarification.

Given your history of heavy bleeding and "fullness" the most likely explanation is something like fibroids. These are benign growths in the uterus (they do not become cancer) associated with heavy, painful periods.

Given your age, though, you definitely need evaluation that would include:
1. An exam
2. A biopsy of the inside of your uterus (called an endometrial biopsy)
3. An ultrasound

I am sorry about the insurance issue. Perhaps the new clinic can help you in this regard, especially if you might qualify for Medicaid. Also, consider whether you live close to a city that has a Residency Training Program for OB/GYN's. It appears that you might live near XXXXXXX where there are such programs. If this is the case, then you could start with the Maricopa Medical Center @ (602) 344-5011 and perhaps they could direct you to the 'OBGYN Resident Clinic'.

I hope that this helps you!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor